Police Learn To Revive Overdose Victims With 'Miracle Drug'

Nearly 20 members of the Mashpee Police Department participated in an education and training session this week led by the AIDS Support Group of Cape Cod. The program focused on how and when to administer Narcan, a nasal spray antidote that reverses the effects of an opiate overdose.
GEOFF SPILLANE - Nearly 20 members of the Mashpee Police Department participated in an education and training session this week led by the AIDS Support Group of Cape Cod. The program focused on how and when to administer Narcan, a nasal spray antidote that reverses the effects of an opiate overdose.

As opioid use, primarily heroin, continues to increase in Mashpee, nearly 20 members of the Mashpee Police Department attended a training session on Tuesday to learn how to administer Naloxone. Better known as Narcan, Naloxone is a nasal spray that, in effect, brings unresponsive overdose victims back to life by forcing the opioids off of brain receptors.

Typically, emergency medical technicians with the Mashpee Fire and Rescue Department administer the powerful drug that stops the effects of opiate overdoses by counteracting the life-threatening depression of the central nervous system and respiratory system. Police officers, though, are often the first responders to arrive on the scene of a reported overdose and a matter of a few minutes in receiving a Narcan dose could mean the difference between life and death for the victim.

advertisement

“Two to three minutes can make a huge difference in saving a life if the police arrive on scene before EMTs,” said Max L. Sandusky, director of prevention and screening for the AIDS Support Group of Cape Cod, who conducted the training session.

“Sometimes we arrive before anyone else and this would provide us with a quick option to try to save a life when precious seconds count,” Mashpee Police Chief Rodney C. Collins said.

Before the Narcan is issued to or administered by police personnel, Chief Collins said that he would have discussions and follow-up with the union representatives of both officers and sergeants.

Narcan is a prescription drug in the United States, but opioid overdose responders can carry the drug legally under Massachusetts General Law.

A second training session is scheduled at the police station for next week.

Since the Cape & Islands Overdose Education & Naloxone Distribution Program, overseen by Mr. Sandusky, began in 2006, nearly 1,000 people have been trained and enrolled in the program, and nearly 100 overdose reversals have been reported. Statewide, as of late 2013, more than 21,000 people have been trained, and more than 2,400 overdoses reversed.

The program, funded by the Massachusetts Department of Public Health, was established after the state experienced a 600 percent increase in overdoses from 1999 to 2006. A 2013 research study reported that death rates from opioid overdose were reduced in communities where overdose education and Narcan distribution were implemented compared with areas where there were no such programs.

Step 1: Recognizing an Overdose

  • Extreme sleepiness or "nodding"
  • Eyes may rol up under the eyelids
  • Silent or slurred, often nonsensical speech
  • Drooling
  • Vomiting
  • Poor coordination and collapse
  • Contracted pupils or "pinning"
  • Slow, Noisy, Labored and/or irregular breathing
  • Blue/gray lips and fingertips

Step 2: Assessing Level of Consciousness

  • Call out to victim
  • If no response, call louder and shake
  • Check for response to pain

If you can wake the victim up, keep him/her awake. Monitor closely for at least 2 to 3 hours. Consider calling 911 or taking victim to emergency room.

Step3: If You Cannot Wake Up Victim, Check Breathing

  • If Victim is breathing, call 911, administer Narcan, and stay with victim
  • If victim is not breathing, begin rescue breathing (CPR), administer Narcan ASAP and call 911

Information courtesy of AIDS Support Group of Cape Cod

This week’s demonstration at the police station was remarkable in its simplicity. Within a few seconds, students in the class were able to assemble the atomizer and needleless syringe kit and were ready to administer the Narcan—one half of the premeasured dosage up one nostril, the other half up the other nostril.

Once Narcan is administered, it forces opioids off brain receptors for 30 to 90 minutes, quickly restoring heartbeat and consciousness. After it is administered, it is important that overdose victims be transported to the nearest emergency room since they could start overdosing again after the Narcan dose wears off if opioids are still in their system.

Narcan is also available to drug users, their friends, family members, and care providers to have on-hand to reverse an overdose should the situation arise. Information regarding the drug, and how to obtain a kit, can be obtained by contacting Donna Mello, Harm Reduction Manager at the Hyannis office of the AIDS Support Group of Cape Cod, at 508-778-1954.

“Opioid addiction is a major problem on the Cape, and it is only going to grow. We are seeing a spike in the use of heroin mixed with fentanyl, which is 40 times more potent than the heroin that is on the streets of Cape Cod. It was first seen in Canada, but has already been found in Rhode Island. It won’t be long until it is here,” Mr. Sandusky said.

Comments

No comments yet.
Please sign in and be the first one to comment.